Oklahoma, 2020

Damaging Winds in Oklahoma, August 29, 2020

August 29, 2020 · NWS SHV · 2 events in 1 county or zone

Scattered showers and thunderstorms developed during the late afternoon through the evening hours of August 29th across Western Arkansas, near and just south of a weak surface front draped from Northeast Oklahoma into Western and Central Arkansas, and near an upper level disturbance shifting southeast through Arkansas. A very hot and humid air mass in place just ahead of the front fueled high…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the late afternoon through the evening hours of August 29th across Western Arkansas, near and just south of a weak surface front draped from Northeast Oklahoma into Western and Central Arkansas, and near an upper level disturbance shifting southeast through Arkansas. A very hot and humid air mass in place just ahead of the front fueled high amounts of instability, with these storms merging into a large mesoscale convective system (MCS) as they shifted south into extreme Southeast Oklahoma and much of Southwest Arkansas. Additional scattered strong to severe thunderstorms also developed over portions of Red River County Texas and McCurtain County Oklahoma, eventually merging into the MCS. As a result, much of this thunderstorm complex became severe, producing damaging winds which downed trees and power lines across McCurtain County Oklahoma and much of Southwest Arkansas during the late evening hours on the 29th through a portion of the early morning hours on the 30th. These storms gradually weakened overnight with diminished instability and as the primary upper level disturbance shifted east of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 5:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 29, 5:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
659 PM CDT Sat Aug 29 2020

.UPDATE...

Quick update to the forecast for tonight. Showers and
thunderstorms are developing across portions of west central
Arkansas and northeast Texas. HREF indicates these thunderstorms
will increase in coverage and intensity as they move south into
southwest Arkansas. As a result, have increased PoPs across this
area. In addition, a Severe Thunderstorm Watch has been issued for
portions of far northeast Texas, southeast Oklahoma, and southwest
Arkansas through 06z. Large hail and damaging winds will be
possible from these storms as they move into the area. /33/

&&

.PREV DISCUSSION... /issued 632 PM CDT Sat Aug 29 2020/

AVIATION...

For the 30/00z TAFs...VFR conditions continue to prevail across
the area this evening. Latest radar imagery from this evening
shows a few thunderstorms starting to develop across west central
Arkansas. Model guidance has these storms moving into portions of
northeast Texas, southwest Arkansas and southeast Oklahoma later
this evening and into the overnight hours. As such, have mention
of VCTS and VCSH mainly for KTXK, but other sites could see some
activity. Will have to amend any additional thunderstorm
development through the night. /33/

PREV DISCUSSION... /issued 316 PM CDT Sat Aug 29 2020/

SHORT TERM.../Tonight through Sunday/

Hot today areawide and meeting criteria for excessive warning in
several locales, even El Dorado briefly with 111. Not much drying
wind today with some calm sites and others varying. The good
mixing of the SW gusts are just our west today. So hot we shall
stay unless the convection gets carried away this evening and
overnight.

We have heat advisory criteria in for tomorrow, generally along
and west of I-49 on Sunday. We were on the fence with a flood
watch in our extreme north and the slight risk late in the SPC day
one, so with that in mind and no other adjacent NWS offices
locked in yet, we decided to let the HX advisory go out in the
first period for the overnight package. Last hour had 110 and
climbing at Shreveport and Tyler, Mineola and Mount Pleasant and
lastly DeQueen at 112 with top honors so far. So hope for the rain
to make a dent with more clouds and less keep Max's at bay,
because the high dew points will linger into the new week with out
some scouring. /24/

LONG TERM.../Monday through Saturday/

The forecast period begins with GFS/ECMWF/Canadian agreement that
the area will be in a zonal mid-level flow as a trough digs into the
Intermountain West and a ridge begins to build into the Southeast.
The zonal flow will shift to more southwesterly by mid-week as the
ridge builds in east of the area and the trough digs into Desert
Southwest. Monday through Tuesday will be fairly active with
diurnally driven showers and thunderstorms fueled by seabreeze and
weak disturbances pushing across the area. Southwestern Arkansas,
southeastern Oklahoma, and northeast Texas are highlighted by a
Slight Risk for severe weather on Monday as there could be the
development of an MCS in the southern Plains that pushes into the
area. With model forecasts showing 0-6km shear in the 30-35kt range
and steepening low-level lapse rates, the primary threat with this
feature would be damaging winds.

The models begin to diverge on Wednesday regarding the timing of a
deep mid-level longwave trough. The GFS is much earlier than the
ECMWF/Canadian and thus the forecast is closest to the National
Blend of Models (NBM). Nevertheless, the mid-level trough will cross
the area late this week and keep shower and thunderstorm chances up
across the region. The week will end with the passage of a cold
front Friday into Saturday, ushering a relatively drier and cooler
air mass into the area that will make conditions much more
comfortable.

For temperatures, highs will be near normal values on Monday,
ranging from the low to mid 90s across the area. On Tuesday and
Wednesday, increased showers and thunderstorms will help limit
temperatures north of the I-30 corridor with highs ranging from the
mid 80s there to the mid 90s in central Louisiana and Deep East
Texas. This will continue to be the pattern ahead of the front.
Looking out into next week, temperatures will be 5-10 degrees below
normal in the wake of a cold front with highs ranging from the lower
80s in southwestern Arkansas and southeastern Oklahoma to the upper
80s in central Louisiana and Deep East Texas. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  95  77  94 /  10  20  10  40
MLU  76  92  76  96 /  10  30  10  60
DEQ  75  90  74  92 /  70  50  20  60
TXK  76  92  75  91 /  50  40  20  50
ELD  75  91  74  93 /  40  40  20  50
TYR  78  97  78  97 /  20  20  10  30
GGG  79  96  77  96 /  10  20  10  30
LFK  76  97  77  97 /  10  20   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
     051-059>061-070-071.

     Heat Advisory until 7 PM CDT this evening for ARZ072-073.

LA...Excessive Heat Warning until 7 PM CDT this evening for LAZ001-
     002-010.

     Heat Advisory until 7 PM CDT this evening for LAZ003>006-011>014-
     017>022.

OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-150-151-153.

     Heat Advisory until 7 PM CDT this evening for TXZ149-152-165>167.

&&

24/04
Hazardous weather outlook, Aug 29, 6:02 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
702 PM CDT Sat Aug 29 2020

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-310015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-McCurtain-Red River-Bowie-
702 PM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered strong to severe thunderstorms will be possible across
portions of the area late this evening into the overnight hours
and some of these storms could be severe with hail and damaging
winds possible. In addition to the severe threat, these storms
could also produce flash flooding as grounds are saturated from
recent rains from Hurricane Laura.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Depending on storm coverage Sunday into Monday, the Heat Advisory
may need to be extended into early next week. Otherwise,
thunderstorms will continue to be in the forecast through at least
the middle portion of next week. Again, some of these storms could
be strong to severe, especially on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this evening into
the overnight hours. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

ARZ073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-
149>153-165>167-310015-
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
702 PM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated thunderstorms are possible later this evening and into
the overnight hours. While an isolated strong or severe
thunderstorm cannot be ruled out, widespread severe thunderstorms
are not likely through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Heat advisories will likely be needed again in areas where power
outages continue. Thunderstorms will continue to be in the
forecast through at least the middle portion of next week. Some of
these storms could be strong to severe, especially Sunday and
Monday near and north of the Interstate 20 Corridor which
includes the northern half of Northeast Texas, Southeast Oklahoma,
Southwest Arkansas and extreme northern Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 29, 6:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
745 PM CDT Sat Aug 29 2020

OKZ077-TXZ096-300130-
McCurtain OK-Red River TX-
745 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 15 miles northwest of Clarksville, moving east at 25
mph.

Half inch hail and strong winds between 40 and 50 mph will be
possible with this storm.

Locations impacted include...
Clarksville, Idabel, Bagwell, Manchester, Detroit, Annona, Farmers
Hill, Negley, Woodland, Silver City, Kanawha, Kiomatia, Albion and
Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3387 9531 3396 9484 3358 9488 3347 9531
TIME...MOT...LOC 0044Z 261DEG 21KT 3380 9521

15
Special weather statement, Aug 29, 7:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
829 PM CDT Sat Aug 29 2020

OKZ077-300230-
McCurtain OK-
829 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 930 PM CDT...

At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Cloudy to 10 miles east
of Raymond Gary State Park to near Valliant. Movement was east at 20
mph.

Half inch hail and strong winds between 40 and 50 mph will be
possible with these storms.

Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Rufe, Mount Herman,
Sherwood, Glover, Slim, Bethel, Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Oklahoma.

LAT...LON 3402 9470 3395 9516 3424 9515 3425 9505
      3438 9504 3439 9474
TIME...MOT...LOC 0128Z 254DEG 15KT 3420 9510 3400 9507

15

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
August 29, 7:45 PM CST
Where
McCurtain County, 0.27 mi NW of Idabel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.903, -94.833

Large branches were downed in Idabel.

Thunderstorm Wind, McCurtain

When
August 29, 8:16 PM CST
Where
McCurtain County, 2.31 mi SSE of Mt Herman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.288, -94.810

Large branches were downed north of Hochatown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911407, 911408.